Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 95, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 2, 2003, 7:08 AM CDT for Graves County, Kentucky. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2003, 7:08 AM CDT (12:08 UTC)
- Expired
- May 2, 2003, 7:45 AM CDT
- In force
- 37 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Graves County, KY
The radar
The Paducah radar (KPAH), 59 km from the middle of the area, began a volume at 12:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 0.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1266 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
196 WUUS53 KPAH 021208 SVRPAH KYC083-021245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 708 AM CDT FRI MAY 2 2003 THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRAVES COUNTY IN WESTERN KENTUCKY * UNTIL 745 AM CDT * AT 708 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF CUBA...OR ABOUT 10 MILES EAST OF FULTON...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... 3 MILES SOUTH OF LYNNVILLE AT 720 AM CDT LARGE HAIL IS EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE LARGE DAMAGING HAIL...DESTRUCTIVE WINDS... DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 3650 8878 3662 8871 3662 8849 3650 8851 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:25 AM CDT, 4 hours 43 minutes earlier.
Area forecast discussion, May 2, 2:25 AM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 225 AM CDT FRI MAY 2 2003 ONGOING ELEVATED THUNDERSTORMS OVER THE OZARK MOUNTAINS ARE THE MAIN FORECAST CONCERN EARLY THIS MORNING. STORMS ARE SUPPORTED BY SOUTHWEST 850 MB FLOW OF 20 TO 30 KNOTS. RUC MODEL INDICATES SHOWALTERS NEAR MINUS 4 ALONG THE ARKANSAS AND TENNESSEE BORDERS...WITH LESSER INSTABILITY TO THE NORTH. A WEAK 500 MB SHORTWAVE OVER THE PLAINS MAY BE CONTRIBUTING TO SOME INCREASE IN STORM INTENSITY OVER THE PAST COUPLE HOURS. RUC MODEL INDICATES 850 MB FLOW WILL BECOME NORTHWEST BY 12Z...REDUCING ELEVATED CAPE. UNTIL THEN...STORMS MAY CONTINUE DEVELOPING EASTWARD IN A REGION OF 850 MB THETA-E ADVECTION. THERE IS SOME POTENTIAL FOR ISOLATED LARGE HAIL /PER MESO DISCUSSION 678 FROM SPC/. SURFACE FRONT WAS NEARING THE NORTHWEST EDGE OF THE FORECAST AREA AT 06Z...A LITTLE SLOWER THAN THE AVN POSITION. SINCE THE STORMS SEEM MORE TIED TO 850 MB FEATURES...THE LOCATION OF THE SURFACE FRONT SHOULD HAVE LITTLE EFFECT ON THE PRECIP FORECAST. WILL KEEP SCATTERED THUNDERSTORMS IN THE FORECAST EARLY THIS MORNING MAINLY SOUTH OF MDH/EVV LINE. NORTHWEST LOW LEVEL FLOW WILL BECOME WELL ESTABLISHED BY 18Z...AND WEAK 500 MB SHORTWAVE WILL BE PAST THE AREA...SO AFTERNOON FORECAST WILL BE KEPT DRY. POST FRONTAL LOW CLOUDS ARE INDICATED BY RH TIME HEIGHT CROSS SECTIONS AND MOS GUIDANCE. THESE CLOUDS SHOULD KEEP THE LOW LEVELS RELATIVELY COOL AND STABLE THIS AFTERNOON. NGM/AVN MOS HIGHS ARE SIMILAR...SHOWING ONLY SMALL TEMP RECOVERIES TODAY. FOR TONIGHT...MODELS INDICATE GRADUAL LOW LEVEL DRYING AS THE FLOW BECOMES NORTHERLY. PARTIAL CLEARING AND LOWER DEW POINTS SHOULD ALLOW TEMPS TO FALL TO MORE SEASONABLE READINGS /AROUND 50./ EXPECT PLENTY OF SUN EARLY SATURDAY AS THE SURFACE HIGH PASSES JUST NORTH OF THE FORECAST AREA. HIGHS WILL LIKELY BE AT LEAST AS WARM AS TODAY GIVEN THE STRONG EARLY MAY SUNSHINE. CLOUDS WILL INCREASE LATER IN THE DAY AHEAD OF THE APPROACHING PLAINS SYSTEM. STRONG 850 MB THETA-E ADVECTION WILL DEVELOP SATURDAY NIGHT AS THE 850 MB FLOW TURNS SOUTHWEST. ELEVATED CONVECTION MAY MOVE INTO SE MISSOURI LATE AT NIGHT...WITH SOME SHOWERS POSSIBLY AS FAR EAST AS PAH/MDH AREAS. THE REAL SHOW WILL OCCUR SUNDAY AND SUNDAY NIGHT AS THE SURFACE WARM FRONT CROSSES THE FORECAST AREA. AVN CONTINUES TO INDICATE STRONG WIND FIELDS WITH THIS SYSTEM...SUPPORTIVE OF ORGANIZED CONVECTION. THE TIMING OF THE COLD FRONT REMAINS VERY UNCERTAIN. AVN SHOWS THE 500 MB FLOW REMAINING SOUTHWESTERLY EVEN INTO TUESDAY...WITH THE COLD FRONT HANGING UP NEAR OR JUST NORTH OF THE FORECAST AREA. WILL CONTINUE PRECIP CHANCES INTO TUESDAY. .PAH...NONE. MY
Hazardous weather outlook, May 2, 6:15 AM CDT, 53 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-031000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 615 AM CDT FRI MAY 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR OVER SOUTHEAST MISSOURI...WESTERN KENTUCKY...AND EXTREME SOUTHERN ILLINOIS THIS MORNING. THE STORMS WILL BE SOUTH OF A LINE FROM PERRYVILLE MISSOURI TO OWENSBORO KENTUCKY. SOME OF THE STORMS WILL PRODUCE SMALL HAIL. THE STORMS ARE ALONG A COLD FRONT MOVING SOUTHEAST ACROSS OUR REGION EARLY THIS MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS IS POSSIBLE LATE IN THE WEEKEND AND EARLY NEXT WEEK. A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST OVER SOUTHEAST MISSOURI SATURDAY NIGHT. A GREATER RISK OF SEVERE THUNDERSTORMS WILL SPREAD OVER THE ENTIRE AREA SUNDAY INTO MONDAY. AREAS OF HEAVY RAINFALL COULD RESULT IN A LOCALIZED FLOODING THREAT...AS WELL. A FAIRLY INTENSE STORM SYSTEM WILL MOVE NORTHEAST ACROSS THE PLAINS STATES SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO CHECK LATER OUTLOOKS FOR THE RISK OF SEVERE WEATHER SATURDAY NIGHT...AND ESPECIALLY SUNDAY THROUGH MONDAY. YORK
In the hours before
Local storm report, May 2, 3:44 AM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
344 AM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0336 AM SCOTT CITY MO 1.00 INCH HAIL
05/02/03 SCOTT REPORTED BY TRAINED
SPOTTERSLocal storm report, May 2, 4:09 AM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
409 AM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0406 AM GRASSY MO 0.75 INCH HAIL
05/02/03 BOLLINGER REPORTED BY BOLLINGER
COUNTY SHERIFFS OFFICELocal storm report, May 2, 4:19 AM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
419 AM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 AM 3S MARBLE HILL MO 0.88 INCH HAIL
05/02/03 BOLLINGER REPORTED BY BOLLINGER
COUNTY EM DIRECTOR. SOME
OF THE HAIL WAS 0.75 INCH
IN DIAMETER.Special weather statement, May 2, 5:38 AM CDT, 1 hour 30 minutes before
ILZ088>094-KYZ001>013-015>017-020>022-MOZ076-086-087-100-107>112-114- 021200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 538 AM CDT FRI MAY 2 2003 ...STRONG STORMS MOVING ACROSS THE QUAD STATE REGION THIS MORNING... STRONG TO POTENTIAL SEVERE THUNDERSTORMS WERE RUMBLING ACROSS SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND WESTERN KENTUCKY THIS MORNING. SOME OF THE STORMS HAVE HAD HISTORY OF PRODUCING DIME TO NICKEL SIZE HAIL AS THEY MOVED OVER SOUTHEAST MISSOURI BETWEEN 330 AM AND 430 AM. IN ADDITION...FREQUENT LIGHTNING AND HEAVY RAINFALL CAN BE EXPECTED WITH THESE STORMS. AT 525 AM...THE THUNDERSTORMS HAD FORMED INTO AN WEST TO EAST LINE... STRETCHING FROM CLUBB AND ADVANCE MISSOURI...ONWARD TO CAIRO ILLINOIS...PADUCAH AND ELKTON KENTUCKY. THE STORMS WERE MOVING EAST BETWEEN 30 AND 35 MPH. THROUGH 7AM...LOOK FOR THE LEADING EDGE OF THESE THUNDERSTORMS TO MOVE ALONG THE MISSISSIPPI RIVER...EAST OF PERRYVILLE MISSOURI... AND ONWARD TO VIENNA ILLINOIS...MARION AND GREENVILLE KENTUCKY. PERSONS TRAVELING TO WORK OR SCHOOL THIS MORNING SHOULD BE WATCHFUL FOR THESE STORMS...AS THEY COULD PRODUCE DAMAGING HAIL AND WINDS. LOCALIZED FLOODING OF LOW LYING AREAS...STREAMS AND CREEKS MAY BE ALSO POSSIBLE AS SOME OF THE THUNDERSTORMS MOVE ACROSS THE SAME AREAS. HOURLY RAINFALL AMOUNTS NEAR AN INCH WILL BE LIKELY FROM BELL CITY MISSOURI...EAST TO CAIRO ILLINOIS AND REIDLAND KENTUCKY THROUGH 7 AM. SMITH
Special weather statement, May 2, 6:31 AM CDT, 37 minutes before
KYZ001-021200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 631 AM CDT FRI MAY 2 2003 ...HAIL UP TO THREE QUARTERS OF AN INCH POSSIBLE THROUGH 7 AM IN FULTON COUNTY KENTUCKY... AT 630 AM...A THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO DIME SIZE WAS LOCATED JUST WEST OF CAYCE...MOVING SOUTHEAST AROUND 20 MPH. THIS STORM SHOULD MOVE OVER CAYCE BY 635 AM...REACHING FULTON BY 7 AM. PERSONS TRAVELING THROUGH FULTON COUNTY KENTUCKY SHOULD BE WATCHFUL FOR HAIL AND HEAVY RAIN. SMITH
Local storm report, May 2, 6:47 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
647 AM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0639 AM CAYCE KY 0.88 INCH HAIL
05/02/03 FULTON REPORTED BY FULTON COUNTY
SHERIFF.The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 6:36 AM CDT | Severe Thunderstorm Warning | PAH | Fulton | 24 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.